Alert archive / Missouri / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 227, NWS Springfield, MO

July 16, 2018Howell County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at Jul 16, 2018, 3:34 PM CDT for Howell County, Missouri. It was in force for 41 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 16, 2018, 3:34 PM CDT (20:34 UTC)
Expired
Jul 16, 2018, 4:15 PM CDT
In force
41 min
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Howell County, MO

The radar

The Springfield radar (KSGF), 141 km from the middle of the area, began a volume at 20:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 16, 4:04 PM CDTTSTM WND DMGPomona, MOSEVERE THUNDERSTORM WIND GUSTS DAMAGED A SIGN AND SOME AWNING PANELS AT A GAS STATION.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 30 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 8.6 hours before the alert went out and 174 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2018-07-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 750 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2018-07-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 21 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
750 J/kg
Mixed-layer CIN
-72 J/kg
Mixed-layer LCL
1347 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
21 m²/s²
0-3 km storm-relative helicity
-4 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

020 
WUUS53 KSGF 162034
SVRSGF
MOC091-162115-
/O.NEW.KSGF.SV.W.0227.180716T2034Z-180716T2115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Springfield MO
334 PM CDT MON JUL 16 2018

The National Weather Service in Springfield has issued a

* Severe Thunderstorm Warning for...
  Howell County in south central Missouri...

* Until 415 PM CDT.

* At 334 PM CDT, severe thunderstorms were located along a line
  extending from near Mountain View to 10 miles southwest of Willow
  Springs, moving southeast at 15 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  West Plains...                    Mountain View...
  Willow Springs...                 Pomona...
  Peace Valley...                   Siloam Springs...
  White Church...                   

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3705 9209 3704 9169 3701 9166 3698 9165
      3679 9166 3676 9210
TIME...MOT...LOC 2034Z 333DEG 14KT 3695 9175 3691 9212 

HAIL...<.75IN
WIND...60MPH
 
$$

Cramer
2 follow-up statements
116 
WWUS53 KSGF 162051
SVSSGF

Severe Weather Statement
National Weather Service Springfield MO
351 PM CDT MON JUL 16 2018

MOC091-162115-
/O.CON.KSGF.SV.W.0227.000000T0000Z-180716T2115Z/
Howell MO-
351 PM CDT MON JUL 16 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 PM CDT
FOR NORTHERN HOWELL COUNTY...

At 351 PM CDT, severe thunderstorms were located along a line
extending from near Mountain View to 8 miles southwest of Willow
Springs, moving southeast at 15 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
West Plains...                    Pomona...
Peace Valley...                   Siloam Springs...
White Church...                   

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3694 9209 3698 9165 3679 9166 3676 9210
TIME...MOT...LOC 2051Z 321DEG 12KT 3693 9170 3689 9207 

HAIL...<.75IN
WIND...60MPH
 
$$

Cramer
810 
WWUS53 KSGF 162105
SVSSGF

Severe Weather Statement
National Weather Service Springfield MO
405 PM CDT MON JUL 16 2018

MOC091-162115-
/O.EXP.KSGF.SV.W.0227.000000T0000Z-180716T2115Z/
Howell MO-
405 PM CDT MON JUL 16 2018

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN HOWELL COUNTY WILL
EXPIRE AT 415 PM CDT...
            
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However heavy rain
is still possible with these thunderstorms.

LAT...LON 3694 9209 3698 9165 3679 9166 3676 9210
TIME...MOT...LOC 2105Z 333DEG 14KT 3689 9168 3685 9205 

$$

Cramer

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 16, 3:30 PM CDT, 4 minutes earlier.

Area forecast discussion, Jul 16, 3:30 PM CDT, 4 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
330 PM CDT Mon Jul 16 2018

...Southern Missouri Seeing Scattered Storms This Afternoon...

.SHORT TERM...(This evening through Tuesday)
Issued at 304 PM CDT Mon Jul 16 2018

Some lucky folks are seeing some much needed rainfall with
scattered storms this afternoon across southern Missouri. A weak
disturbance is moving southeastward across the area and
interacting with a weak frontal boundary. Convection has mainly
developed along and south of Highway 60 this afternoon and will
continue into the early evening hours before moving on and
dissipating. Most of tonight will be quiet but Tuesday afternoon
could be like today. Another weak disturbance will be moving
southeastward out of eastern Kansas Tuesday afternoon and evening.
Additional scattered showers and storms will be possible across
southeastern Kansas and southern Missouri on Tuesday. While
widespread severe weather is not expected, isolated damaging wind
gusts and small hail could be possible with the strongest storms.

.LONG TERM...(Tuesday Night through Monday)
Issued at 304 PM CDT Mon Jul 16 2018

The upper level ridge will be placed over the Four Corners Region
of the western U.S. and the Ozarks Region will be in a northwest
flow mid week. A stronger shortwave will move through the Midwest
Region by midweek. This feature will slow down and carve out a
trough across the Great Lakes Region by the end of the week. We
will have a cool front that will pass through by late week. Model
guidance may be a tad bit too warm which still indicates lower 90s
for highs. We may have to watch trends and take off a few degrees
by the end of the week if this pattern set ups right. There could
be some storm chances late week as well on Thursday and Friday.

By the weekend, a large upper level trough is across the eastern
half of the U.S. and we are in a northerly flow this weekend with
slightly cooler and drier weather from high pressure. Rain chances
go away for a little while this weekend.

On a side note, this is my last forecast discussion and
forecasting day here at NWS Springfield. I have been a forecaster
here for 8 years in the Missouri Ozarks and I want to say thank
you to everyone out there who have read my discussion over the
years. I also want to say thank you to my coworkers who have been
great and they will continue to bring the best forecasts and
services possible to everyone across our local area.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1145 AM CDT Mon Jul 16 2018

Mainly VFR conditions are expected through the next 24 hours. The
main aviation concern will be scattered convection developing this
afternoon into the early evening. Have mentioned TEMPO groups this
afternoon for brief MVFR ceilings and visibility drops along with
gusty variable winds near storms. Otherwise winds will be light
northwesterly becoming light and variable. The main time window
for pilots to be watching convection will be 19z to 24z this
afternoon.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&

SHORT TERM...Griffin
LONG TERM...Griffin
AVIATION...Griffin
Hazardous weather outlook, Jul 16, 2:34 PM CDT, 1 hour before
Hazardous Weather Outlook
National Weather Service Springfield MO
234 PM CDT Mon Jul 16 2018

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-171945-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
234 PM CDT Mon Jul 16 2018

This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.

.DAY ONE...This Afternoon and Tonight.

Weather hazards expected...

  Limited hail risk.
  Limited thunderstorm wind damage risk.
  Elevated lightning risk.
  Elevated excessive heat risk.

DISCUSSION...

Scattered thunderstorms will once again develop this afternoon
and evening across southeast Kansas into far southern Missouri.
There will be a marginal risk for a couple stronger storms with
damaging gusty winds up to 50 mph and small hail up to penny size
along with lightning and brief heavy downpours.

Max heat indices will top out in the upper 90s to around 104.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

There will be a limited threat of lightning daily in the
afternoon
each day through end of week. After another very warm day on
Tuesday...a bit cooler weather is in store Wednesday with hot and
humid conditions returning for the end of the work week.

.SPOTTER INFORMATION STATEMENT...

  Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at:
http://www.weather.gov/sgf/sitrep

This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf

WFO SGF

In the hours before

Local storm report, Jul 16, 3:18 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
318 PM CDT MON JUL 16 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0215 PM     TSTM WND DMG     PLEASANT HOPE           37.46N 93.27W
07/16/2018                   POLK               MO   EMERGENCY MNGR

            SEVERE THUNDERSTORM WIND GUSTS DAMAGED TREES AND SOME
            POWER POLES.

&&

DCRAMER

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 16, 2:34 PM CDTSevere Thunderstorm WarningSGFMcDonald, Newton56 min
Jul 16, 5:08 PM CDTFlash Flood WarningSGFDouglas, Taney6 hr

Nearby

Severe Thunderstorm Warnings in Missouri, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.